FDA Mandates Black Box Warning for Some Antibiotics

Network News

X Profile
View More Activity
By Steven Reinberg
HealthDay Reporter
Tuesday, July 8, 2008; 12:00 AM

TUESDAY, July 8 (HealthDay News) -- Antibiotics known as fluoroquinolones will need to carry a black box warning alerting physicians to the increased risk of tendonitis and tendon rupture associated with their use, the U.S. Food and Drug Administration said Tuesday.

This risk is greatest among people over 60; in kidney, heart and lung transplant recipients; and among those taking steroids, the agency said.

The FDA is also asking doctors to advise their patients that if they have any sign of tendon pain and swelling or inflammation, they should stop taking the drugs immediately. Patients also should avoid exercising the affected area and contact their doctor immediately.

Tendon rupture can occur during or after taking fluoroquinolones, which include Cipro. Cases of tendon rupture have been reported up to several months after completing fluoroquinolone therapy, according to the FDA.

The drugs affected by the warning include: ciprofloxacin (marketed as Cipro and generic ciprofloxacin); ciprofloxacin extended release (marketed as Cipro XR and Proquin XR); gemifloxacin (marketed as Factive); levofloxacin (marketed as Levaquin); moxifloxacin (marketed as Avelox); norfloxacin (marketed as Noroxin); and ofloxacin (marketed as Floxin and generic ofloxacin).

The FDA is also notifying makers of fluoroquinolones that they need to develop and distribute a medication guide for patients, alerting them to the possible side effects.

"All the currently marketed fluoroquinolones contain warnings regarding the risk of tendon-related adverse events, including the risk of tendon rupture," Dr. Edward Cox, director of the Office of Antimicrobial Products at the FDA's Center for Drug Evaluation and Research, said during an afternoon teleconference. "The new language will strengthen the existing warnings."

"Despite the current warning information on tendon adverse events and tendon rupture, the FDA continues to receive a considerable number of reports of tendon-related adverse events," Cox said. "The FDA believes the new labeling changes will better inform health-care providers and patients about the risk of tendon rupture."

Makers of fluoroquinolones are required to submit the changes to the label to the FDA within 30 days, Cox said.

Dr. Renata Albrecht, director of the Division of Special Pathogen and Transplant Products at FDA's Center for Drug Evaluation and Research, said the ruptures "occur most frequently in the Achilles' tendon."

Achilles' ruptures associated with fluoroquinolones are three to four times more frequent than ruptures among people not taking these drugs, Albrecht said. In the general population, the rate of tendon ruptures is about one in 100,000, she noted.

Signs and symptoms of tendon rupture can include a snap or pop in a tendon area, bruising after an injury in a tendon area, inability to move the affected area or bear weight, the agency said.

CONTINUED     1        >

© 2008 Scout News LLC. All rights reserved.

Network News

X My Profile
View More Activity